Login to MyKarger

New to MyKarger? Click here to sign up.



Login with Facebook

Forgot your password?

Authors, Editors, Reviewers

For Manuscript Submission, Check or Review Login please go to Submission Websites List.

Submission Websites List

Institutional Login
(Shibboleth or Open Athens)

For the academic login, please select your country in the dropdown list. You will be redirected to verify your credentials.

Published: August 2011

Severe Encephalopathy, Lactic Acidosis, Vegetative Instability and Neuropathy with 5-Fluorouracil Treatment – Pyrimidine Degradation Defect or Beriberi

Rosen A.a · van Kuilenburg A.c · Assmann B.a · Kuhlen M.b · Borkhardt A.b

Author affiliations

Departments of aGeneral Pediatrics, and bPediatric Oncology, Hematology and Immunology, University Children Hospital Düsseldorf, Düsseldorf, Germany; cLaboratory Genetic Metabolic Diseases, Academic Medical Center of the University of Amsterdam, Amsterdam, The Netherlands

Corresponding Author

Dr. med. Alex Rosen

Clinic for Pediatric Oncology, Hematology and ImmunologyUniversity Children Hospital DüsseldorfMoorenstrasse 5

DE–40225 Düsseldorf (Germany)

Tel. +49 178 476 8426, E-Mail alexander.rosen@med.uni-duesseldorf.de

Related Articles for ""

Case Rep Oncol 2011;4:371–376

Do you have an account?

Login Information





Contact Information










I have read the Karger Terms and Conditions and agree.



Abstract

We present the case of a 19-year-old female with nasopharyngeal carcinoma, who received two courses of chemotherapy with 5-fluorouracil (5-FU) in combination with folic acid and cisplatin. Upon developing esophageal strictures in the course of her radiotherapy, she required total parenteral nutrition. In the course of therapy, the patient developed severe multisystem failure with encephalopathy, lactic acidosis, vegetative instability and neuropathy. The treatment with 5-FU can lead to severe toxicity due to enzyme deficiencies in the degradation of pyrimidines, but it can also lead to thiamine deficiency with the classic symptoms of beriberi. Beriberi is a rare disorder, usually attributed to malnutrition or alcoholism. 5-FU has been shown to induce thiamine depletion. Reduced food intake or total parenteral nutrition devoid of vitamin supplements may aggravate symptoms. We were unable to find a genetic cause for increased 5-FU toxicity in our patient, ruling out deficiencies of dihydropyrimidine dehydrogenase, dihydropyrimidinase or β-ureidopropionase and double-strand break repair deficits. We come to the conclusion that, even without any definable enzyme deficiency, treatment with 5-FU can lead to high toxicity due to thiamine deficiency if vitamin supplementation is not undertaken.

© 2011 S. Karger AG, Basel


Article / Publication Details

First-Page Preview
Abstract of Published: August 2011

Published online: August 10, 2011
Issue release date: May – August

Number of Print Pages: 6
Number of Figures: 0
Number of Tables: 0


eISSN: 1662-6575 (Online)

For additional information: http://www.karger.com/CRO


Open Access License / Drug Dosage / Disclaimer

Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.